Hail, Kittson
- When
- July 22, 3:10 PM CST to 3:15 PM CST
- Where
- Kittson County, 6.06 mi SE of Enok
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 48.580, -96.690
Time estimated via radar.
Main hazards were hail and wind in Northeastern North Dakota and Northwestern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Main hazards were hail and wind in Northeastern North Dakota and Northwestern Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 1:13 PM CST, 1 hour 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 213 PM CDT Mon Jul 22 2024 .KEY MESSAGES... - Isolated strong thunderstorms today could bring small hail and brief gusty winds to portions of the area. Best chances are in the northern valley, northwest, and west central Minnesota. - Mid to upper level smoke is expected to continue occasionally mixing to the surface. Air quality and visibility could be impacted at times. && .DISCUSSION... Issued at 211 PM CDT Mon Jul 22 2024 ...Synopsis... A weak shortwave has produced some pop up showers along the International border near Bottineau and some in Pembina County. Given the environment Cape is going to be around 1500 and 2000 allowing for plenty of energy for storms to consume. However shear is still 15-20kts which suppresses the likelihood of severe storms. However gusty winds and small hail can still be produced by these stronger storms. Most of the cam guidance has the storms dissipating by 03z but it would surprise me if we had lingering showers until about midnight or 05z. Tuesday another wave of vorticity possibly strong enough to produce storms in the morning is depicted to move across the northern planes. It's uncertain if storms will be produced or if the atmosphere will be stable enough to not lift any moisture. Ridging starts building in Tuesday evening suppressing any lingering convection from the morning. With continued northerly flow aloft, wildfire smoke is expected to persist at various points in the column to include near-surface smoke. Air quality could be impacted at times, with upstream observations suggesting minimal impacts to visibility. Wednesday through Monday The ridging pattern builds over the Northern Plains as a Low pressure starts to move in over British Columbia giving us some warmer temperatures Wednesday through Monday. with the warmest days expected to be friday and saturday given most ensembles depict temperatures in the 90's. So afternoon convection may occur due to the area likely to reach convective temperatures but the high pressure ridge may also suppress the convection. After Saturday the ridge begins to flatten as the Low pressure system moves across the Canadian Provinces so temperatures should become more seasonable come Sunday. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1248 PM CDT Mon Jul 22 2024 VFR conditions are expected to remain through the TAF period. Smoke aloft is still pretty thick increasing the ceiling category up one to account for the smoke (sct to bkn). Pop up showers are expected to start around 2300z and almost all model guidance has them dissipating by 03z. Not quite if smoke will disperse by tomorrow so kept FU in TAFS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...MM AVIATION...MM
Hazardous Weather Outlook National Weather Service Grand Forks ND 520 AM CDT Mon Jul 22 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 520 AM CDT Mon Jul 22 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong thunderstorms today could bring small hail and brief gusty winds to portions of the area. Best chances are in northwest and west central Minnesota. Mid to upper level smoke is expected to continue occasionally mixing to the surface. Air quality and visibility could be impacted at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Saturday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
Special Weather Statement National Weather Service Grand Forks ND 252 PM CDT Mon Jul 22 2024 MNZ004-007-NDZ007-008-016-054-230000- Kittson-West Marshall-Cavalier-Pembina-Eastern Walsh- Western Walsh- Including the cities of Hallock, Karlstad, Lancaster, Radium, Warren, Englund, Florian, Stephen, Argyle, Dresden, Langdon, Maida, Mount Carmel, Vang, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Grafton, Nash, Oakwood, Park River, Adams, Lankin, and Fairdale 252 PM CDT Mon Jul 22 2024 ...FUNNEL CLOUDS POSSIBLE ACROSS NORTHERN RED RIVER VALLEY... Showers and thunderstorms have developed across the northern Red River Valley. Conditions are favorable for funnel clouds with any thunderstorm that develops. These types of funnel clouds are usually short lived, however, they can and occasionally do touch the ground and cause minor damage. Therefore, if you see a funnel cloud, take cover immediately. JR
Preliminary Local Storm Report
National Weather Service Grand Forks ND
304 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Tstm Wnd Dmg 11 ENE New Rockford 47.74N 98.92W
07/20/2024 Eddy ND Trained Spotter
Winds took down evergreen trees and peels
roofs off grain bin.
&&Preliminary Local Storm Report
National Weather Service Grand Forks ND
317 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Hail 5 E Olga 48.79N 97.93W
07/22/2024 E1.00 Inch Pembina ND Public
Still hailing at the time of the report.
&&
BRPreliminary Local Storm Report
National Weather Service Grand Forks ND
337 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM Funnel Cloud Ada 47.30N 96.51W
07/21/2024 Norman MN Broadcast Media
Broadcast media relayed report and picture
of funnel cloud near Ada MN Sunday July 21
2024. Funnel was observed from within the
town of Ada at 149 PM CDT lasting about 8
minutes. Location and time provided within
relayed report.
&&
CJPreliminary Local Storm Report
National Weather Service Grand Forks ND
353 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail Mountain ND 48.69N 97.86W
07/22/2024 M2.00 Inch Pembina ND Broadcast Media
Time estimated.
&&
BRThe Fargo/Grand Forks radar (KMVX), 126 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
5 hail. Local standard time, as filed.
Time estimated via radar.
Hail stones up to an inch.
Hailstones to quarter sized.
One inch hail on the south side of Big Detroit Lake.
West Lost Lake is where the hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204238, 1204240, 1204241, 1204242, 1204243.